Wednesday, 17 June 2015

Before You Take Niacin Supplements - READ THIS RE: Skin Flushing

I thought i would do a post on the "niacin skin flush" which is a benign side effect that can happen when consuming certain types of Vitamin B3(niacin) supplements.



The form of niacin known as nicotinic acid is known to cause a harmless flushing of the skin, which can take individuals by surprise if they don't know that it can occur as a side effect or how intense it can be if unexpected for the first time.

Individuals may feel a warm intense prickly hot itching sensation as their skin goes red from the dilation.  It tends to only last for about 10-30 minutes and will reduce from there in intensity.

I though the skin flushing issue was worthy of a blog topic, because like i say it can take some individuals by surprise, enough so that some individuals have been known to rush to the hospital thinking that they are encountering a severe allergic reaction.

The skin flushing often only happens the first few times when taking niacin and can be a sign that you are taking too much of this vitamin.

After the flush one can often feel cold and shakey, i believe this is because the niacin causes mild hypoglycemia in some individuals who are prone to low blood sugar and the surge of adrenaline causes the cold/shakey feeling.  This again is a sign that you have probably taken too much niacin.

The most prominent health benefit attributed to Niacin, it the ability to lower levels of bad cholesterol(LDL and VLDL), while increasing good cholesterol(HDL) levels.  More so than any other drug and without serious side effect such as statin medications which can deplete co-enzyme q10 levels, cause heart failure amongst other side effects.

There are two other forms of niacin, nicotinamide (or niacinamide) and inositol hexanicotinate, which serve as sources of vitamin B3.

These two forms don't cause the skin flushing side effect, however they also don't possess the same health benefits that the nicotinic acid form of Vitamin B3(niacin) does, when it comes to improving cholesterol profile.


No comments:

Post a Comment